Ice Storm, Appanoose
- When
- February 7, 12:00 AM CST to 11:50 AM CST
- Where
- Appanoose forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.743, -92.869 (the zone’s center; the record gives no point)
A mixed precipitation winter storm swept through the Plains, bringing about periods of rain, freezing rain, and snowfall along with strong winds and at least brief blizzard conditions. Synoptically, an open 500 mb wave pivoted through the central and upper Plains, with 850 mb and surface low pressure reflections that traveled from southwest to northeast through Iowa and Missouri-Illinois…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A mixed precipitation winter storm swept through the Plains, bringing about periods of rain, freezing rain, and snowfall along with strong winds and at least brief blizzard conditions. Synoptically, an open 500 mb wave pivoted through the central and upper Plains, with 850 mb and surface low pressure reflections that traveled from southwest to northeast through Iowa and Missouri-Illinois respectively. Given Iowa's primarily location north of the surface and 850 mb lows, consistent moisture and moisture transport was difficult to come by and led to light precipitation primarily in the forms of freezing drizzle/light rain, and snowfall. A tight surface pressure gradient on the backside of the departing surface low produced prolonged periods of winds in excess of 30 mph across areas of northern Iowa, including one gust to 58 mph at the Mason City airport during the evening hours. As a result, periods of blizzard or near-blizzard conditions prevailed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 6, 11:33 PM CST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1133 PM CST Wed Feb 6 2019 .SHORT TERM.../Tonight through Thursday/ Issued at 346 PM CST Wed Feb 6 2019 The weather will be quite changeable through the period with multiple elements of active weather. Our earlier burst of elevated instability producing dime to nickel hail in spots of central Iowa has weakened, but is still sufficient for lingering weak convection north. The H85 theta-e advection surge has recently blossomed additional weak sleet and/or freezing rain showers over northern Iowa with new lightning in spots as well. Farther south light freezing drizzle continues to expand along and just ahead of the weak KS/IA 925/850mb inverted trough. Pretty much expect persistent with this into the evening as the latest RAP shows continued saturation in that layer, but also with neutral to slightly subsident vertical motion and weak winds through 03z. Thus the current Winter Weather Advisory will remain in effect through the evening and into Thursday for most locations (see below). Our parent system is still well upstream, just moving through the Rockies, but should begin advancing through the High Plains overnight inducing yet another surge of warm/theta-e advection overnight. Corresponding 1-3km QG forcing will deepen that moisture eventually leading more toward freezing rain than freezing drizzle, with increasing frontogenesis toward daybreak as well. Deep forcing will be in place by 12z with a NW to SE changeover to snow in progress. There is fairly high confidence in a wintry mix north and icing south and east, including in the far southeast corner where lower static stability and proximity to the low level baroclinic zone may lead to higher QPF. Thus have added a small 12 hour Ice Storm Warning for three counties in the SE corner where accums may reach one to three tenths. Farther north and west snow is expected, but its efficiency (snow ratio) is somewhat uncertain as some models suggest spotty dendritic layer moisture, potentially leading to sleet or marginal crystals lowering amounts. There does seem to be a small three hour or so window where the dendritic growth zone moisture and omega phase however so still expecting three to five inch accumulations north. This will also be coincident with increasing winds as the system rapidly deepens moving from IL into the Great Lakes. Sustained speeds should reach 25 to 35 mph with wind gusts 40 mph plus at times. Thus blizzard potential comes into question. Have left Winter Weather Advisory in place for this element for now as confidence in snow type and wind gusts is marginal to go for a Blizzard Warning at this lead time, but the potential will certainly be highlighted in products and monitored further. With one to two inch accumulations down into central Iowa during this windy period, have ended the current advisory southward and extended until 00z. Also of note during the windy period Thu will be the potential tree and power line impacts where significant icing has already occurred. .LONG TERM.../Thursday night through Wednesday/ Issued at 346 PM CST Wed Feb 6 2019 Long term period begins Thursday evening with ongoing gusty winds and potential for blowing snow. Strong subsidence should bring most snowfall activity to an end, however with temp profiles falling through the dgz cannot rule out a few flurries/light snow showers. Did not add any mention of lingering -sn to the current forecast due to low confidence. Models today are a little more aggressive with the deepening surface low as it crosses the Great Lakes, now dropping it below 990mb. Tight pressure gradient on the backside of the low and persistent cold air advection maintains gusty northwest winds over the state through at least the evening hours. Threat of blowing snow transitions to another period of bitter cold wind chills as low temperatures fall below zero Thursday night, with wind chills dropping to between -20f to -40F. Wind chill headlines will be needed to highlight the threat, but opted not to issue just yet due to the complicated winter weather scenario in the short term. Much lighter winds but continued cold for Friday into Friday night as an impressive 1050mb high crosses the Upper Midwest. Highs on Friday will struggle just to get into single digits up north and teens south, then fall back below zero Friday night. Upper level ridge axis pushes through the central conus Saturday, setting up southwesterly flow aloft and lee side cyclogenesis in southeast CO. Low-level southerly flow/warm air advection will help temperatures rebound on Saturday. Models in fairly sound agreement with pushing a weak shortwave through the central Plains Saturday, however moisture is limited and likely fails to produce any sensible precip. That story changes as another shortwave trough quickly follows, this time with better moisture and strong mid-upper level QG support for lift. Temperatures profiles cold enough to generate light snow over much the area starting Saturday night. Precip continues into Sunday before upper level support gradually wanes. Not much change to the weather pattern into next week as the wave train stays active. Models continue to advertise a more robust system ejecting from the central Rockies Monday into Tuesday. Euro remains on the faster side of the guidance envelope than the GFS/GEFS mean, but similar in intensity and track. Potential exists for a decent shot of snow/blowing snow and impacts to travel over the region, however it is too far out to start diving into any specifics just yet. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1132 PM CST Wed Feb 6 2019 IFR/LIFR cigs, freezing rain and/or snow through most of period. Winds increase behind the storm passage aft 18z with blsn more likely north/northwest where more accumulation expected. Conditions not expected to improve much until aft 00z and only across the south sites KDSM/KOTM where cigs may reach VFR criteria between 00 and 06z. Winds to remain brisk, however. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM CST Thursday for IAZ027-028- 033>039-044>050-057>062-070>073-081-082. Winter Weather Advisory until noon CST Thursday for IAZ074-075- 083>085-092>095. Winter Weather Advisory until midnight CST Thursday night for IAZ004>007-015>017-023>026. Ice Storm Warning until noon CST Thursday for IAZ086-096-097. Winter Weather Advisory until midnight CST tonight for IAZ086- 096-097. && SHORT TERM...Small LONG TERM...Martin AVIATION...REV
Hazardous Weather Outlook National Weather Service Des Moines IA 358 PM CST Wed Feb 6 2019 IAZ027-028-033>039-044>050-057>062-070>075-081>085-092>095-072200- Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy- Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Taylor- Ringgold-Decatur-Wayne- 358 PM CST Wed Feb 6 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Winter Weather Advisory is in effect for the area Thursday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Bitter cold temperatures and wind chills, into the 20s below zero are expected Thursday night into early Friday. .SPOTTER INFORMATION STATEMENT... IAZ004>007-015>017-023>026-072200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin- 358 PM CST Wed Feb 6 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Winter Weather Advisory is in effect for the area through Thursday evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Dangerous wind chills are expected on Thursday night into Friday morning of 30 to nearly 40 below. .SPOTTER INFORMATION STATEMENT... IAZ086-096-097-072200- Wapello-Appanoose-Davis- 358 PM CST Wed Feb 6 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight An Ice Storm Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An Ice Storm Warning is in effect for the area through Thursday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Bitter cold temperatures and wind chills into the 20s below zero are expected Thursday night into early Friday. .SPOTTER INFORMATION STATEMENT...
The national radar mosaic for the moment the first event began.
3 ice storm, 3 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802251, 802252, 802253, 802254, 802255, 802256.